Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Bismarck, ND

July 3, 2003Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 1:05 AM CDT for Renville County, Ward County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 1:05 AM CDT (06:05 UTC)
Expired
Jul 3, 2003, 1:45 AM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030605
SVRBIS
NDC075-101-030645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
105 AM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 145 AM CDT

* AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENMARE...OR ABOUT 48 MILES NORTHWEST OF
  MINOT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOLLEY AT 125 AM CDT
  NORMA AT 130 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4871 10219 4860 10207 4853 10163 4878 10166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:00 PM CDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 3:00 PM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUL 02 2003

MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TONIGHT AND THURSDAY.
THEN AGAIN IN EARLY PORTION OF EXTENDED PERIOD.

GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS EARLY WHICH SEEMS TO
PUSH CDFNT EWD FASTER THAN ETA. BESIDES DIFFERENCES IN FRONTAL POSN
EARLY WILL USE AN ETA/GFS BLEND.

CURRENTLY...CAP STILL HOLDING OVER CENTRAL NORTH DAKOTA BEHIND
MORNING CONVECTION THAT SPREAD ACROSS NCNTRL CWA. OVER FAR SOUTH
CENTRAL PTN CWA IS PARTICULAR CONCERN THIS AFTN JUST N OF MSAS
DEPICTED SFC LOW WITH SFC CONVERGENCE TAKING PLACE AND INCREASING
SFC HEATING PUSHING TEMPS CLOSE TO CONVECTIVE TEMPS. THIS AREA SEEMS
MOST LIKELY FOR TSTM DEVELOPMENT THIS EVENING.

BEYOND THAT...COULD SEE A REPEAT TOMORROW MORNING...ALTHOUGH FARTHER
SOUTH...WITH CONVECTION SPILLING INTO CWA FROM THE WEST. ALTHOUGH
SFC FNT MOVES THROUGH CWA...RESIDUAL MOISTURE REMAINS BEHIND
CDFNT...MAINLY ACROSS SOUTHERN CWA. INSTABILITY WILL REMAIN OVER
SOUTHEAST HALF OF CWA THROUGH THURSDAY. SO WITH CONTINUED IMPULSES
IN SOUTHWEST FLOW...WILL KEEP A CHANCE OF TSTMS THROUGH THURSDAY.

THING CLEAR OUT THURSDAY NIGHT THROUGH SATURDAY WITH MORE OF A ZONAL
THEN NORTHWEST FLOW. IT WILL REMAIN HOT AND HUMID OVER SOUTHEAST CWA
ON THURSDAY WHILE NORTHWEST HALF DRIES OUT A BIT. FRIDAY AND
SATURDAY WILL BE CLOSER TO NORMAL TEMPS ACROSS CWA.

IN THE EXTENDED...NEXT WAVE APPROACHES AREA SATURDAY NIGHT. PAST TWO
RUNS OF GFS HAVE BEEN SLOWER...AND THE LAST RUN HAS STRENGTHENED
WAVE QUITE A BIT. WILL INTRODUCE A CHANCE OF PCPN SATURDAY NIGHT AND
SUNDAY AS WAVE MOVES THROUGH. BEST CHANCE FOR US ATTIM LOOKS TO BE
SUNDAY BUT ADDED SAT NIGHT TO BLEND IN WITH SURROUNDING WFOS. FOR
NOW WILL KEEP REMAINDER OF THE EXTENDED FCST DRY.

.BIS...NONE

TWH
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 20 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Jul 2, 7:30 PM CDT, 5 hours 35 minutes before
ZCZC BISLSRISN ALL
TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
730 PM CDT WED JUL 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    26 N WILLISTON            ND   0.75 INCH HAIL
07/02/03   WILLIAMS                       REPORTED BY SPOTTER.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:47 PM CDTSevere Thunderstorm WarningBISDivide58 min
Jul 3, 12:06 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley39 min
Jul 3, 12:11 AM CDTSevere Thunderstorm WarningBISBurke49 min
Jul 3, 12:47 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 3, 12:56 AM CDTSevere Thunderstorm WarningBISWilliams64 min
Jul 3, 1:14 AM CDTSevere Thunderstorm WarningBISWilliams61 min
Jul 3, 1:36 AM CDTSevere Thunderstorm WarningBISDunn, Stark54 min
Jul 3, 1:45 AM CDTSevere Thunderstorm WarningBISRenville, Ward60 min
Jul 3, 1:50 AM CDTSevere Thunderstorm WarningBISMountrail40 min
Jul 3, 2:20 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver55 min
Jul 3, 2:40 AM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward50 min
Jul 3, 3:12 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan63 min
Jul 3, 6:57 AM CDTSevere Thunderstorm WarningBISMorton, Oliver48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.